Lung cancer is the leading cause of cancer-related deaths worldwide. As new therapies are developed, it is important to understand the pulmonary toxicities associated with systemic lung cancer therapies. Cytotoxic chemotherapy regimens for NSCLC often include taxanes. Pulmonary toxicity from taxanes presents as an ILD-type reaction characterized by increasing dyspnoea, dry cough, fever and bilateral pulmonary interstitial infiltrates. The incidence of taxane-induced pneumonitis is rare, and many patients respond to steroid therapy; however, fatal cases have been reported. Patients with NSCLC are routinely tested for the presence of tumour oncogenes to determine their candidacy for targeted therapies, such as TKI. EGFR-TKI can cause pneumonitis characterized by progressive dyspnoea and hypoxia. EGFR-TKI-associated ILD rarely presents as an AIP with rapidly progressive respiratory failure and high mortality rates. The most recent development in lung cancer therapy has been the discovery of immune checkpoint inhibitor (ICI). ICI pneumonitis has been increasingly recognized as a common complication of ICI therapy, with reported incidence as high as 19% in some clinical settings. Early-grade ICI pneumonitis may be asymptomatic; however, high-grade ICI pneumonitis can result in progressive dyspnoea, hypoxia and respiratory failure. ICI pneumonitis is unique in that only half of the patients will improve with steroid treatment, and mortality rates are high. As treatment of NSCLC evolves, providers must be able to recognize and respond to the development of drug-induced pulmonary toxicities.
- drug-induced lung injury
- non-small cell lung cancer
- tyrosine kinase inhibitors
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine